Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Thinking of taking a second prolonged drug holiday
Dec 14, 2004

Based on updated guidelines of DHHS for starting HIV treatment, I would like to give my body another break from meds. My regimen is only trizivir for the last two years and has been undetectable since then with a CD4 of 700-800 as of last lab test. I was positive since 1997 and started with a CD4 of 600 and 72000 viral load at that time. After taking combivir and viracept for three years and remained undetectable, I stopped taking meds for three years till my viral load reached 70000 when I resumed with Trizivir. What do think Doc of giving myself another "break" for perhaps a year or two?

Response from Dr. Young

Thanks for your post and question.

While not generally endorsed for all patients, the concept of treatment interruption to reduce drug toxcity or drug exposure has gained acceptance in many quarters-- particularly for persons currently with high CD4 counts and who never had a history of very low CD4s.

Given that you were started on treatment with a normal CD4 count of 600, it's likely that you'll be able to remain off treatment for some time. Indeed, as you point out, current treatment guidelines probably would not have even recommend treatment initiation in your case. Though as you experienced before, close lab monitoring is really important to insure that you don't have an unexpected pricipitous drop. The actual duration of your "break" will be determined by the rate of your CD4 cell decline and the plans for monitoring this should be discussed with your doctor a head of time.

So, talk with your doctor; I don't think that stopping medications, with appropriate monitoring would be a terrible thing. Good luck, happy holidays. BY



Previous
Avascular necrosis and HIV Link?
Next
Just Started Treatment; How Long Before CD4 Count Improves?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement